MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0208
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the deep femoral artery (dfa) using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, the physician placed four smart coils in the target vessel using the microcatheter.While attempting to advance another smart coil into the microcatheter, the smart coil became stuck in the hub of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 14.0 cm and 55.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.Conclusions: evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damages such as offset coil winds may occur.During functional testing, the smart coil was able to advance through its introducer sheath with resistance due to the offset coil winds on the embolization coil.The embolization coil was inadvertently detached during handling; therefore, the device was unable to be functionally tested with a microcatheter.Further evaluation of the device revealed pusher assembly kinks.These kinks were likely incidental to the complaint and could have occurred during packaging for returned to penumbra.Penumbra coil are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10434827
Report Number3005168196-2020-01232
Device Sequence Number16730398
Product Code HCG
UDI-Device Identifier00814548015552
UDI-Public00814548015552
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/28/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2022
Device Model Number400SMTXSFT0208
Device Catalogue Number400SMTXSFT0208
Device Lot NumberF78579
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/28/2020
Supplement Date Received by Manufacturer08/21/2020
Initial Report FDA Received Date08/20/2020
Supplement Report FDA Received Date08/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005